Facial Hair in Women – What Can You Do About It?
Facial hair growth in women is something that many of us find concerning. Assuming that you are not genetically inclined to facial air (Mediterranean, Jewish and Eastern European ancestry) or have a family history of facial hair growth in women), it could be a number of things.
One of the most common is hormonal imbalance. Women have both estrogens and androgens (male hormones). As we age, the levels of both hormones naturally decline. However, the ratio between the differences declines and it can look as if we suddenly have more of the male hormones, and therefore stray hairs. In addition, there are some medications that can stimulate the growth of stray, darker, coarser hair such as phenytoin, cyclosporine, anabolic steroids, combination medications with testosterone such as estratest, and minoxidil (used for high blood pressure as well as baldness in men).
Sometimes though, excessive facial/body hair can be a result of physical and medical issues. For example, polycystic ovarian syndrome and obesity (adipose tissue can produce androgens). Occasionally it can be related to adrenal tumors. In these cases one will see more than just the occasional stray hair on the face. If this is happening to you, see your health care provider.
So what can do you about it? Women have been looking for ways to permanently remove hair for years. There does not seem to be an easy fool-proof permanent way to deal with facial hair.
- Makeup Radio frequency
- Hormones (estrogen and progesterone)
- Medications – Vaniqua – a prescription cream
According to many dermatologists, electrolysis seems to be the only method for permanent removal. Vaniqua, which is relatively new in the past few years does not seem to work for all women. The long term effectiveness is unknown at this time.
As with most things, there does not seem to be a one-size-fits-all solution to the problem of the stray facial hair. You will most likely need to try various treatments and see what works for you. However, keep in mind if the hair seems excessive or you have concerns, please speak with your health care provider for further evaluation.